advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Morgan Hill, California, USA:

My two diabetic sons, ages 5 and 7, were diagnosed almost a year ago and are now out of the honeymoon phase and sugars have been totally out of control: highs one reading lows the next. My educator says to treat highs only when there has been an established pattern of 3 days or more. Does this sound correct to you? I thought treating highs quickly was important. In the beginning I was told to treat anything over 250 with Regular insulin. Can you offer any suggestion as to why the rules have been changed? I feel very uncomfortable waiting 3 days to treat sugars that are ranging between 190 to 370.

Answer:

The honeymoon is a normal stage of diabetes and generally lasts, perhaps as it did in children like your sons, a few weeks to months and sometimes longer. The diabetes is not going away, but the remaining beta cells are contributing to the normal blood sugars. The honeymoon stage doesn't usually end abruptly but rather you'll see a slow increase in the need for insulin with blood sugar readings going up and down more often as time goes by.

There is no acceptable reason (and the rules have not changed) not to treat high blood sugars over 250 (as you have rightly been told in the beginning) with Regular insulin (or better, lispro insulin [Humalog®]) as soon as you read them. That's the basis of intensified insulin treatment in every diabetic patient and it's the only way to keep the best metabolic control and to possibly help to prevent diabetic complications.

MS

[Editor's comment: When to "chase" high blood sugars is clearly a controversial subject. If there are recurring highs, there's something wrong with the diabetes program, and it should be reevaluated. If the person with diabetes is ill, then high sugars must be knocked down to help avoid ketoacidosis. However, to use extra Regular or lispro insulin to knock down a high sugar in a healthy individual can lead to a rollercoaster ride of high's and low's, and I rarely recommend using extra short-acting insulin if there's an unexpected high sugar. I'd rather wait for 3 days of blood sugar records, and look for patterns that can allow rational adjustment of the basic insulin program, rather than "jump in" too soon with extra insulin that could obscure whatever is going on. WWQ]

Original posting 20 Feb 1998
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.